Skip to main content
JACC Case Reports logoLink to JACC Case Reports
. 2026 Jul 30;31(39):109549. doi: 10.1016/j.jaccas.2026.109549

South African Flag Sign in Contrast-Induced Kounis Syndrome

When the Flag Misleads

Subhasish Deb a,∗, Soumya Patra a, Jayanta Roy b, Sujoy Das Thakur c
PMCID: PMC13643446  PMID: 42530509

Abstract

Case Summary

A 45-year-old woman with myasthenia gravis developed acute chest pain minutes after iodinated contrast administration. Electrocardiography showed high lateral ST-segment elevation. Emergent coronary angiography revealed no obstructive disease, with rapid resolution of ST-segment changes. Elevated troponin and regional wall motion abnormality were noted. The temporal association supported a diagnosis of type I Kounis syndrome.

Take-Home Messages

Contrast-induced hypersensitivity can mimic ST-segment elevation myocardial infarction, with characteristic electrocardiographic patterns. Urgent angiography remains essential when occlusive myocardial infarction cannot be excluded.

Key words: contrast agent, electrocardiogram, myocardial infarction

Graphical Abstract

graphic file with name ga1.webp


A 45-year-old woman with myasthenia gravis (anti–acetylcholine receptor antibody positive) presented with impending myasthenic crisis and was planned for intravenous immunoglobulin therapy. During pretreatment evaluation, she underwent contrast-enhanced computed tomography of the thorax.

Take-Home Messages

  • •

    Kounis syndrome should be considered in acute coronary syndromes following contrast exposure.

  • •

    Contrast-induced vasospasm can mimic STEMI, with characteristic electrocardiographic patterns.

  • •

    When STEMI cannot be excluded, emergent coronary angiography remains essential and can be performed safely with appropriate precautions.

Within minutes of iodinated contrast administration, she developed severe chest pain with diaphoresis. An acute hypersensitivity reaction was suspected, and she received intravenous hydrocortisone (100 mg) and pheniramine (22.75 mg). Electrocardiography demonstrated marked “shark-fin” ST-segment elevation in leads I, aVL, and V2 (South African flag sign) (Figure 1A). Suspected ST-segment elevation myocardial infarction (STEMI) prompted emergent coronary angiography, which revealed no obstructive coronary artery disease (Figures 1B and 1C).

Figure 1.

Figure 1

South African Flag Sign in Kounis Syndrome Mimicking High-Lateral STEMI

(A) Initial ECG demonstrating shark-fin ST-segment segment elevation in leads I, aVL, and V2 (South African flag sign). (B and C) Coronary angiography showing nonobstructive coronary arteries. (D) Resolution of ST-segment elevation on repeat ECG. ECG = electrocardiogram; STEMI = ST-segment elevation myocardial infarction.

Repeat electrocardiography obtained shortly thereafter showed complete resolution of ST-segment elevation (Figure 1D). Troponin I was elevated (8,000 ng/L). Echocardiography demonstrated anterolateral hypokinesia with a left ventricular ejection fraction of 40%. The patient improved with supportive care and completed immunoglobulin therapy uneventfully. At the 6-week follow-up, she remained asymptomatic without recurrent chest pain or allergic manifestations.

The close temporal relationship to contrast exposure supports Kounis syndrome, an acute coronary syndrome triggered by hypersensitivity reactions. Iodinated contrast can induce IgE- and non–IgE-mediated mast cell activation, releasing mediators such as histamine, tryptase, leukotrienes, and platelet-activating factor, which may provoke coronary vasospasm.

Three variants are recognized: type I (vasospasm in normal arteries), type II (plaque rupture in atherosclerosis), and type III (allergic stent thrombosis).1 Our case is consistent with type I Kounis syndrome. Abdelghany et al1 reported that approximately 25% of patients have a prior allergic history; although absent here, the underlying autoimmune condition may reflect heightened immune reactivity. Serum tryptase levels were not measured; thus, the diagnosis was made on clinical grounds.

The ST-segment elevation in leads I, aVL, and V2 reflects ischemia in the high lateral territory supplied by the first diagonal branch of the left anterior descending artery, consistent with transient vasospasm producing the “South African flag” pattern.2

Alternative diagnoses were considered. Takotsubo syndrome was unlikely given the focal anterolateral dysfunction corresponding to a coronary territory rather than apical ballooning; focal variants are rare.3 Myocarditis and other causes of myocardial infarction with nonobstructive coronary arteries (MINOCA) were considered but were less likely given rapid resolution and clear temporal association. Cardiac magnetic resonance imaging was deferred given clinical recovery. Nevertheless, the absence of cardiac magnetic resonance imaging is a limitation, as myocarditis and other etiologies within the MINOCA spectrum could not be definitively excluded.

Emergent coronary angiography was performed because the presentation was indistinguishable from occlusive STEMI, where delay risks irreversible myocardial injury. Although repeat contrast may worsen vasospasm, this risk was outweighed by the need to exclude coronary occlusion. Precautions included corticosteroids, antihistamines, hemodynamic monitoring, and minimization of contrast. To our knowledge, this is the first reported case of Kounis syndrome occurring in a patient with myasthenia gravis.

Funding Support and Author Disclosures

The authors have reported that they have no relationships relevant to the contents of this paper to disclose.

Acknowledgments

The authors thank the staff of the cardiac catheterization laboratory and the Department of Radiology at Manipal Hospitals Mukundapur for their prompt assistance in the evaluation and management of this patient. The authors also acknowledge the nursing and technical teams for their support during the acute care and imaging procedures.

Footnotes

The authors attest they are in compliance with human studies committees and animal welfare regulations of the authors’ institutions and Food and Drug Administration guidelines, including patient consent where appropriate. For more information, visit the Author Center.

References

  • 1.Abdelghany M., Shaw S., Subedi R., Kozman H. New classification of Kounis syndrome. Int J Cardiol. 2017;247:14. doi: 10.1016/j.ijcard.2017.06.061. [DOI] [PubMed] [Google Scholar]
  • 2.Littmann L. South African flag sign: a teaching tool for easier ECG recognition of high-lateral infarct. Am J Emerg Med. 2016;34:107–109. doi: 10.1016/j.ajem.2015.10.022. [DOI] [PubMed] [Google Scholar]
  • 3.Namgung J. Electrocardiographic findings in takotsubo cardiomyopathy: ECG evolution and its difference from acute coronary syndrome. Clin Med Insights Cardiol. 2014;8:29–34. doi: 10.4137/CMC.S14086. [DOI] [PMC free article] [PubMed] [Google Scholar]

Articles from JACC Case Reports are provided here courtesy of Elsevier

RESOURCES